Texas, 2011

High Wind in Texas, December 26, 2011

December 26, 2011 · NWS MAF · 3 events in 1 county or zone

A strong upper low pressure center moved over west Texas and resulted in strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper low pressure center moved over west Texas and resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 2:53 AM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Dec 26, 2:53 AM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CST MON DEC 26 2011

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

SATELLITE IMAGERY AND SFC OBS SHOWS STRATUS DECK SLOWLY ERODING
W-E AS THE UPPER TROUGH BEGINS MAKING ITS EXIT SE. EXPECT ALL
TERMINALS TO IMPROVE TO VFR CIGS/VISBYS BEFORE OR BY 15Z AS
WESTERLY SFC FLOW DRIES OUT THE PBL...W/SKIES CLEARING THROUGHOUT
THE FCST PD.

&&

.PREV DISCUSSION... /ISSUED 306 AM CST MON DEC 26 2011/

DISCUSSION...
AS EXPECTED...THE UPPER LEVEL STORM SYSTEM THAT AFFECTED US THE LAST
FEW DAYS MOVED NORTHWARD INTO THE TEXAS PANHANDLE..BEFORE FINALLY
RETROGRADING INTO PORTIONS OF EASTERN NEW MEXICO.

THE GFS...NAM..AND ECMWF ALL PAINT A CONSISTENT AND BELIEVABLE
PICTURE OF A POSITIVELY TILTED UPPER TROUGH/WEAK SURFACE FRONTAL
BOUNDARY MOVING THROUGH THE AREA THIS MORNING.  CURRENT OBSERVATIONS
PLACE THAT SURFACE BOUNDARY FROM EAST OF LAMESA TO MIDLAND TO FORT
STOCKTON. CURRENT RADAR RETURNS ALSO CONFIRM THE POSITION OF THIS
BOUNDARY...WHICH IS EXPECTED TO MOVE RAPIDLY THROUGH OUR AREA
PRODUCING LITTLE IF ANY PRECIPITATION.

AS THE UPPER TROUGH/SURFACE BOUNDARY SLIDE AWAY FROM THE AREA...IT
TAKES WITH IT THE STORM SYSTEM THAT PROVIDED A TOTAL OF 6.4 INCHES
OF SNOW FOR MIDLAND AND AS MUCH AS 14 INCHES OF SNOW IN CARLSBAD.
LEFT BEHIND WILL BE WESTERLY DOWNSLOPE SURFACE WINDS AND IMPROVING
CONDITIONS FOR THE FORECAST AREA.

A WARMING TREND IS EXPECTED THROUGH THE WEEK WITH THURSDAY...FRIDAY
..AND SATURDAY HIGH TEMPERATURES EXPECTED TO BE ABOVE NORMAL.  THIS
HAS NOT OCCURRED SINCE DECEMBER 14 AT MIDLAND...SO THIS WILL END A
STRING OF TWO WEEKS WITH BELOW NORMAL TEMPERATURES.

WITH AN MID/UPPER LEVEL RIDGE SETTING UP OVER THE SOUTHWEST PORTIONS
OF THE U.S. ...WE SHOULD HAVE NORTHWEST FLOW ALOFT THROUGH THE
PERIOD. WHILE WE WILL SEE A WEAK UPPER LEVEL DISTURBANCE MOVE
ACROSS THE AREA WEDNESDAY MORNING INTO AFTERNOON...PRIMARY
INDICATIONS ARE THAT THIS WILL ONLY BRING SOME ASSOCIATED HIGH
LEVEL CLOUDS TO THE AREA. OVERALL IT LOOKS DRY THROUGH THE PERIOD.

ONLY MINOR ADJUSTMENTS ARE EXPECTED TO THE CURRENT FORECAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Dec 26, 1:20 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 AM CST MON DEC 26 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
220 AM CST MON DEC 26 2011 /120 AM MST MON DEC 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 26, 8:49 AM MST to 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
December 26, 10:00 AM MST to 2:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 26, 11:00 AM MST to 1:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353800, 353798, 353799.